Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 27, NWS Honolulu, HI

August 8, 2018Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 8, 2018, 3:53 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2018, 3:53 AM HST (13:53 UTC)
Expired
Aug 8, 2018, 8:58 PM HST
In force
17 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWHW70 PHFO 081353
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
353 AM HST Wed Aug 8 2018

HIZ014-015-090400-
/O.NEW.PHFO.WI.Y.0027.180808T1353Z-180809T1000Z/
Lanai Makai-Lanai Mauka-
353 AM HST Wed Aug 8 2018

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until midnight HST tonight.

* WINDS...Northeast 25 to 35 mph with localized gusts up to 50 mph
  over the island of Lanai.

* TIMING...Through midnight HST tonight.

* IMPACTS...Winds this strong can knock down tree branches, cause
  car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
3 follow-up statements
877 
WWHW70 PHFO 082129
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1129 AM HST Wed Aug 8 2018

HIZ028-091000-
/O.EXA.PHFO.WI.Y.0027.000000T0000Z-180809T1000Z/
Big Island Summits-
1129 AM HST Wed Aug 8 2018

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until midnight HST tonight.

* WINDS...East 35 to 50 mph with localized gusts over 60 mph.

* TIMING...Through midnight HST tonight.

* IMPACTS...Winds this strong can knock cause car doors to slam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

HIZ014-015-091000-
/O.CON.PHFO.WI.Y.0027.000000T0000Z-180809T1000Z/
Lanai Makai-Lanai Mauka-
1129 AM HST Wed Aug 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WINDS...Northeast 25 to 35 mph with localized gusts over 50 mph. 

* TIMING...Through midnight HST tonight.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
369 
WWHW70 PHFO 090118
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 PM HST Wed Aug 8 2018

HIZ014-015-028-091000-
/O.CON.PHFO.WI.Y.0027.000000T0000Z-180809T1000Z/
Lanai Makai-Lanai Mauka-Big Island Summits-
318 PM HST Wed Aug 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WINDS...East 30 to 45 mph with localized gusts over 50 mph over
  Lanai and the summits of Mauna Kea and Mauna Loa.

* TIMING...Through midnight HST tonight.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
221 
WWHW70 PHFO 090658
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
858 PM HST Wed Aug 8 2018

HIZ014-015-028-090800-
/O.CAN.PHFO.WI.Y.0027.000000T0000Z-180809T1000Z/
Lanai Makai-Lanai Mauka-Big Island Summits-
858 PM HST Wed Aug 8 2018

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory levels, therefore the National 
Weather Service in Honolulu has cancelled the Wind Advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 7, 9:08 PM HST, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 7, 9:08 PM HST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
908 PM HST Tue Aug 7 2018

.SYNOPSIS...
Dry and locally breezy trade wind weather will continue across
the smaller islands tonight and Wednesday, with low clouds and
light showers focusing primarily over windward and mauka areas.
Hurricane Hector will be passing by south of the Big Island on
Wednesday, and will bring an increase in winds and rain to
windward and southeastern portions of that island. Any impacts
from Hector will be highly dependent on its track and intensity.
Wet trade wind weather is expected to develop statewide Wednesday
night, then continue through Thursday night. Drier conditions
will then develop from southeast to northwest across the island
chain on Friday. A drier and more typical trade wind pattern is
then expected to resume Friday night through early next week.

&&

.DISCUSSION...
The latest Advisory from the Central Pacific Hurricane Center
(CPHC), indicates that Hurricane Hector remains a major category
4 hurricane 315 miles southeast Hilo as of 8 PM. Meanwhile, a 1030
mb high was located around 1550 miles north-northwest of
Honolulu. The resulting gradient is driving moderate to breezy
trade winds across the island chain this evening. Infrared
satellite imagery shows partly to mostly cloudy skies across the
state, with radar imagery showing some light trade wind showers
moving into windward areas. Main short term concern revolves
around the movement and associated impacts from Hector over the
next 24 hours.

The latest forecast from CPHC takes Hurricane Hector nearly due
west tonight through Friday, before Hector begins to gain some
latitude over the weekend as it rounds the southwestern periphery
of a large subtropical ridge. Please continue to closely monitor
this strong hurricane as it moves closer to the state. Tune into
local TV and radio stations, or go online to find the latest
official forecasts produced by the Central Pacific Hurricane
Center at weather.gov/cphc, and from the National Weather Forecast
Office in Honolulu at weather.gov/hawaii.

Breezy trade winds are expected tonight through Thursday, with
the peak or strongest winds expected Wednesday and Wednesday
night. Due to the proximity of the track of Hurricane Hector to
the Big Island, a Tropical Storm Warning remains in effect. A Wind
Advisory may also be needed for portions of Maui County Wednesday
and Wednesday night. The trades are expected to begin easing back
to moderate levels Thursday night and Friday as Hector pulls
further away from the state, with moderate trade winds continuing
through the weekend and into early next week.

As for sensible weather details, a fairly dry and stable pattern
will remain over the islands tonight, with mainly light windward
showers expected. Deep tropical moisture associated with Hector
will mainly affect the Big Island on Wednesday increasing shower
coverage and intensity, while fairly dry and stable conditions
hold over the smaller islands with mainly light windward showers.
A plume of deep tropical moisture with precipitable waters values
around 2 inches, will then spread northwestward up the island
chain Wednesday night allowing for a wet trade wind pattern to
develop. The wet trade wind pattern is expected to hold in place
Thursday and Thursday night, with conditions then drying out from
southeast to northwest across the state during the day on Friday.
Showers will favor windward and mauka areas as this plume of deep
moisture moves over the state, but showers will spread leeward
more regularly as well. Friday night the airmass will continue to
dry out, bringing the return of a more typical trade wind shower
regime. Precipitable water values will then fall into the 1.2 to
1.5 range, which is near to slightly below normal over the weekend
into early next week, resulting in a drier than normal trade wind
pattern across the state.

The National Weather Service encourages everyone review their
hurricane preparedness plans, as the hurricane season continues
through November 30th. A guide for hurricane preparedness can be
found at www.ready.gov/hurricanes. The State of Hawaii and each
county also have preparedness information specific to the islands
available from Civil Defense websites.

&&

.AVIATION...
A surface high far northwest of the area will maintain locally
strong easterly trade winds and keep the atmosphere stable over
most of the state through tonight. The strong winds and low
temperature inversions may produce turbulence to the lee of the
mountains: AIRMET Tango thus remains in effect. Isolated MVFR
conditions are to be expected in showers, especially along north
and northeast facing slopes and coasts. Otherwise VFR conditions
are expected to prevail all areas through most of the night.

As Hurricane Hector approaches the Big Island tonight, clouds in
the northwest quadrant of the storm will spread over the east side
of the Big Island. Widespread MVFR conditions may develop there
towards morning. An AIRMET for MTN OBSC will likely be needed
across Windward Big Island no later than late Wednesday morning.
Thunderstorms and IFR conditions may impact portions of the Big
Island on Wednesday as well. Hector will also enhance north to
northeast winds across the entire state: expect AIRMET Tango to
remain in effect through Wednesday and possibly beyond.

&&

.MARINE...
Hazardous boating conditions are expected to continue through
midweek as Hurricane Hector passes south of the Hawaiian waters.
Tropical storm force winds are expected over the leeward and
southeast Big Island waters from late tonight through Wednesday as
Hector passes south of South Point. Similar winds are expected
across the Pailolo and Alenuihaha Channels and Maalaea Bay through
this period. Seas will respond and quickly build with a peak
expected through the day Wednesday (largest potentially reaching the
12 to 18 ft range just south of the Big Island).

For the western end of the state, the small craft advisory will be
expanded in the overnight package to cover the Wednesday through
Thursday time frame due to a combination of winds and seas as Hector
passes to the south (passing far south of Kauai late Wednesday night
through Thursday).

A more typical trade wind pattern is anticipated Friday through the
upcoming weekend as Hector continues westward away from the region
and high pressure remains anchored to the north.

Surf associated with Hector is expected to build to warning levels
along east facing shores of the Big Island (advisory levels for
windward Maui) overnight with a peak expected by noon Wednesday. A
combination of the large afternoon high tide cycle Wednesday, rough
surf and onshore winds could lead to some overwash onto low-lying
coastal areas and roadways on the Big Island. As Hector continues
westward, surf along south facing shores of all islands will build,
especially Wednesday night through the Friday time frame. Provided
the fast westward motion of Hector and the compact wind field, some
uncertainty exists with regard to whether or not advisory-level surf
will be reached along south facing shores (if it were to, it would
be short-lived).

See the latest Oahu Surf Discussion (SRDHFO) for additional details
on surf and swell from additional sources.

The 10 pm Coastal Waters Forecast will be delayed to incorporate
information from the 11 pm CPHC advisory package on Hurricane
Hector.

&&

.FIRE WEATHER...
Hurricane Hector will track nearly due west tonight through
Thursday, resulting in breezy conditions across the island chain.
Frequent gusts of 30 to 40 mph can be expected over mountain
peaks and down wind of terrain, particularly Wednesday and
Wednesday night, with locally higher gusts possible. Although
critical fire weather thresholds will likely not be reached
during the next 24 to 36 hours, fire danger will remain elevated
statewide due to the breezy conditions and relatively dry airmass
in place. The dry airmass will remain over the smaller islands
tonight and Wednesday, while the airmass moistens up over the Big
Island in closer proximity to the track of Hector. The airmass
will then moisten up Wednesday night from southeast to northwest
across the smaller islands. Enhanced rain showers, locally heavy
at times, are expected to develop along the windward and southeast
portions of the Big Island on Wednesday, then continue through
Thursday night. The heavier showers are then expected to develop
over the smaller islands Wednesday night, continue through
Thursday night, before diminishing in coverage and intensity on
Friday. A Slight Chance of thunderstorms also remains in the
forecast for the Puna area on Wednesday due to the added heat
associated with the lava flow.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Tropical Storm Warning for Big Island.

High Surf Warning until 6 PM HST Wednesday for South Big Island-
Big Island North and East.

High Surf Advisory until 6 PM HST Wednesday for Windward
Haleakala.

Tropical Storm Warning for Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory from midnight tonight to midnight HST
Wednesday night for Oahu Windward Waters-Kaiwi Channel-Maui
County Windward Waters-Big Island Windward Waters.

Small Craft Advisory until midnight HST tonight for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel.

Gale Warning from midnight tonight to 6 PM HST Wednesday for
Maalaea Bay-Pailolo Channel-Alenuihaha Channel.

&&

DISCUSSION/FIRE WEATHER...Jelsema
AVIATION...Bedal
MARINE...Gibbs

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.